Oklahoma, 2019Flash Flooding and Heavy Rain in Oklahoma, September 23, 2019
September 23, 2019 · NWS SHV · 5 events in 1 county or zone
A weak mid level trough extended from west to east across Southern and Southeast Oklahoma into Western and Central Arkansas during the daytime hours on September 23rd, south of a stationary front that shifted from Central Oklahoma into Northwest and Northcentral Arkansas. A very moist air mass was in place at the surface across extreme Southeast Oklahoma and Western Arkansas, as large scale…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak mid level trough extended from west to east across Southern and Southeast Oklahoma into Western and Central Arkansas during the daytime hours on September 23rd, south of a stationary front that shifted from Central Oklahoma into Northwest and Northcentral Arkansas. A very moist air mass was in place at the surface across extreme Southeast Oklahoma and Western Arkansas, as large scale forcing increased atop this mid level disturbance from mid morning through the afternoon. This resulted in the development of a cluster of showers and thunderstorms producing locally heavy rainfall, which moved over much of Southeast Oklahoma. These showers and thunderstorms continued to develop and move repeatedly over the same areas across Northern and Central McCurtain County, producing widespread rainfall amounts of 3-7+ inches. This fell atop already saturated grounds, where widespread amounts of 3-6+ inches had fallen on September 20th. This resulted in significant flash flooding across much of Northern and Central McCurtain County, with numerous roads flooded and closed, and at least two homes flooded. In all, 4 day storm total rainfall amounts of 6-10+ inches were recorded.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Sep 23, 3:30 AM CST, 2 hours 15 minutes earlier.
Area forecast discussion, Sep 23, 3:30 AM CST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
430 AM CDT Mon Sep 23 2019
.SHORT TERM.../Today through Tuesday Night/
Other than some low cloud development across portions of East
Texas, things are quiet across the region. The aforementioned SE
CONUS upper ridge centered across AL/GA will begin to retrograde
westward into the Lower MS Valley and into the eastern sections of
TX. The northern extent of the ridge will flatten some allowing
an upper trough and associated cool front in the Plains to
advanced SE into portions of Cntrl and Ern OK and Wrn/Cntrl AR
today before becoming stationary. This ridge will put a halt to
the southward progress of the front and accompanying trough. Weak
disturbances will move along the trough today resulting in
isolated to scattered convection in our northern zones, especially
north of Interstate 30. Additional diurnal driven isolated
convection will be possible farther S across the remainder of East
TX/Wrn LA where good southerly flow will persist along the Wrn
fringes of the upper ridge axis. Most of the convection will
diminish by sunset with the loss of heating, but some isolated to
sct convection may persist across the Nrn zones near the
trough/frontal boundary.
On Tuesday, the center of the upper ridge will drift southward and
become confined to the northern Gulf of Mexico south of the
MS/AL/FL coast. This will allow the trough/frontal boundary to
push a little further south to near the Interstate 30 corridor
before it washes out. However, it will provide the focus for
isolated to scattered showers and thunderstorms across areas north
of Interstate 20, with the best chances along and north of
Interstate 30. Surface ridging should provide enough subsidence to keep
the remainder of the region dry.
Afternoon temperatures today will once again rise into the lower
to mid 90s despite the isolated convection, except across areas
along and north of Interstate 30 near the trough where clouds and
rain will keep temperatures in the mid to upper 80s. Slightly
cooler temperatures on Tuesday with rain and cloud cover extending
further south into the region. However, temperatures in our
southern zones will continue to rise into the 90s due to the
influence of upper ridging. /20/
.LONG TERM.../Wednesday through Monday/
By Wed, whatever is left of our frontal boundary across portions of
Ar will quickly retreat back to the north and east with weak ridging
aloft noted across Central Tx to the northern Gulf Coast. Models are
depicting weak upper forcing across our northern third on Wed into
Thu with nearly zonal flow across the Southern Plains and there is a
weak disturbance embedded in this flow which could help to enhance
isolated to widely scattered convection.
We undergo a pattern change aloft as we enter the end of the work
week with a deep trough of low pressure across the Four Corners
region of the country ejecting out into the Southern Plains by
Friday/Friday Night. With ridging centered across the SE portion of
the country, southwesterly flow aloft will commence ahead of the
ejecting trough Saturday. This flow should help to tap Gulf moisture
in the lower levels and this should help to ignite diurnally driven
isolated convection Friday into Saturday but the key word is
isolated.
The ridge across the Southeast CONUS for Sat will expand westward
into the Tenn Valley by Sunday and remain anchored there, expanding
into the Ohio Valley by Monday as a longwave trough carves its way
across the Pacific Northwest and the Intermountain West. We will be
under the influence of the ridge axis emanating from the anchored
ridge to our north and east which should keep anything other than
isolated diurnally driven convection at bay.
Continue to warm extended temperatures above MOS blends, especially
by late week, into the weekend and early next week given the
position of this upper ridge axis.
13
&&
.PREV DISCUSSION... /issued 1140 PM CDT Sun Sep 22 2019/
AVIATION...
Mostly vfr skc across area with lgt south winds underneath swly
flow aloft may allow for thin layer of mvfr clouds to develop
again later tonight, but mostly scattering out by 23/15-16z. A
frontal boundary will sag into areas near or just north of I-30 by
23/18z. Expect tstms in ktxk area, and possibly near keld by
later in the aftn. This convection could continue beyond 24/00z.
Meanwhile, scattered sea breeze convection may reach klfk durg
aftn. However, this weaker sea breeze convection likely diminish
prior to sunset./07/.
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 93 72 91 70 / 20 10 20 10
MLU 96 72 93 70 / 10 10 30 20
DEQ 88 70 86 69 / 40 40 50 20
TXK 90 71 88 69 / 30 30 40 20
ELD 92 70 90 68 / 20 30 40 20
TYR 93 72 91 69 / 20 10 20 0
GGG 93 71 91 69 / 20 10 20 0
LFK 91 71 90 69 / 20 10 10 0
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&
20/13
Hazardous weather outlook, Sep 23, 4:24 AM CST, 1 hour 21 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
524 AM CDT Mon Sep 23 2019
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-241200-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
524 AM CDT Mon Sep 23 2019
This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.
.DAY ONE...Today and Tonight...
Isolated to scattered showers and thunderstorms will be possible
across most areas today. The greatest rain chances will be along
and northwest of the Interstate 30 Corridor which includes
Northeast Texas, Southeast Oklahoma and Southwest Arkansas. These
higher rain chances will remain in the forecast overnight. Strong
to severe thunderstorms are not expected through tonight.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...
Scattered to numerous showers and thunderstorms will once again be
possible across the northern half of the Four State Region on
Tuesday, mainly near and to the north of the Interstate 20
Corridor. These storms are not expected to be strong or severe
on Tuesday. Otherwise, mainly isolated to widely scattered showers
and thunderstorms will be possible across portions of the Four
State Region through next Sunday. Otherwise, no hazardous weather
is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Activation of emergency management personnel...amateur radio
operators...and storm spotters will not be needed.
13
Heavy Rain, McCurtain
- When
- September 23, 5:45 AM CST to 2:00 PM CST
- Where
- McCurtain County, 0.66 mi SSW of Mt Herman
- Reported by
- Mesonet
- Coordinates
- 34.311, -94.823
An eight hour storm total of 4.50 inches was recorded at the Oklahoma Mesonet station in the Mount Herman community. This was in addition of the 5.83 inches that was recorded on September 20th.
Heavy Rain, McCurtain
- When
- September 23, 7:00 AM CST to 2:15 PM CST
- Where
- McCurtain County, 3.26 mi WNW of Eagletown
- Reported by
- Mesonet
- Coordinates
- 34.044, -94.625
A seven hour storm total rainfall amount of 7.07 inches was recorded at the Broken Bow Mesonet station about 7 miles east of Broken Bow near the Eagletown community. This was in addition of the 3.07 inches that was recorded on September 20th.
Flash Flood, McCurtain
- When
- September 23, 11:15 AM CST to 5:15 PM CST
- Where
- McCurtain County, 5.02 mi N of Broken Bow to 4.4 mi W of Hochatown
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.102, -94.743
Numerous roads were flooded and closed in and west of Highway 259 in Hochatown.
Flash Flood, McCurtain
- When
- September 23, 1:00 PM CST to 5:15 PM CST
- Where
- McCurtain County, 2.46 mi ESE of Holly Creek to 3.55 mi ESE of Holly Creek
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 33.969, -94.779
Tebo Jones Road southwest of Broken Bow was flooded and closed.
Flash Flood, McCurtain
- When
- September 23, 1:00 PM CST to 5:15 PM CST
- Where
- McCurtain County, 2.21 mi NNW of Glover to 1.87 mi NNW of Glover
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.101, -94.908
Highway 3 over the Glover River was flooded and closed. Two homes near the river were flooded. Numerous other roadways near the river were flooded and closed as well.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Dust Storm in Arizona, September 23, 20197 injured · $479,000 · EF1 · 6 events
- Rip Current in Florida, September 23, 20191 death · 1 event
- Flash Flooding in Arizona, September 23, 2019$312,000 · 5 events
- Flash Flooding and Hail in Arizona, September 23, 2019$121,000 · 1.75 in hail · 9 events
- Flash Flooding in Arizona, September 23, 2019$55,000 · 2 events
- Hail and Damaging Winds in Arizona, September 23, 2019$26,000 · 1 in hail · 9 events
- Tornadoes in Arizona, September 23, 2019$20,000 · EF0 · 2 events
- Flash Flooding in Arizona, September 23 to 24, 2019$10,000 · 4 events
- Flash Flooding and Heavy Rain in Arizona, September 23, 20193 events
- Flash Flooding in Arizona, September 23 to 24, 2019$9,000 · 3 events
- Flash Flooding in Arizona, September 23, 20192 events
- Dust Storm in Arizona, September 23, 20192 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 846598, 846597, 846596, 846593, 846595.